links header

Clostridium Difficile Infections in Cardiothoracic Transplant Patients:
"Difficult" in More Ways than One

Valentina Stosor, MD
Northwestern University / Feinberg School of Medicine, Chicago, Illinois, USA

Printer Friendly PDF


tina stosorSince its first description as a cause of antibiotic-associated colitis in 1978, Clostridium difficile has become the most common cause of hospital-acquired infectious diarrhea. This anaerobic, spore-forming bacterium infects the lining of the colon, and causes damage to the colon by release of toxins, toxin A and toxin B. The clinical manifestations can range from mild diarrhea to colitis, toxic megacolon, and complications such as colonic perforation and death. In recent years, there have been dramatic increases in the incidence and severity of C. difficile infection (CDI) as well as increasing difficulty in successfully treating this infection. In fact, almost 1/3 of patients who are treated for CDI have repeated episodes of infection. The recent rise in the occurrence and severity of CDI has largely been attributed to the emergence of a more virulent, hyper-toxin-producing and fluoroquinolone antibiotic-resistant strains of C. difficile, BI/NAP1/027.

CDI is an all too frequent complication of cardiothoracic transplantation- up to 15% of heart recipients and 7-31% of lung recipients are affected. CDI usually occurs during the first 3 months following transplant, but heart and lung recipients remain at risk for the infection even years after transplant. This is not surprising, given the fact that transplant patients inherently have many risks for CDI. Foremost, transplant patients are repeatedly treated with broad-spectrum antibiotics, resulting in drastic changes in gut flora, and allowing C. difficile to flourish in the gastrointestinal tract. Other risks for CDI common in transplant patients include the use of proton pump inhibitors and, often, prolonged or repeated hospital stays. Finally, cardiothoracic transplant patients are uniquely at risk for CDI because of hypogammaglobulinemia and the use of immunosuppressive medications.

Recurrent CDI is very problematic in transplant patients who may have a difficult time in clearing the infection because of defective immune responses, especially the inability to make antitoxin-neutralizing antibodies. Additionally, because of prolonged and repeated exposure to antibiotics, it is difficult to re-establish the normal gut flora of transplant patients and this, too, makes it more difficult to eradicate C. difficile from the gastrointestinal tract.

Diarrhea is a common complaint in heart and lung transplant recipients, and because it has numerous causes, including immunosuppressive medications, early recognition of CDI can be a diagnostic challenge in this population. Currently available laboratory detection methods are hampered by suboptimal accuracy. Most laboratories use tests to detect toxin production in stool specimens with either a cytotoxicity assay performed in tissue culture or, most commonly, with enzyme immunoassays (EIA) for toxins A and B. For cost-effectiveness, some laboratories have adopted a 2-step testing strategy involving rapid screening with an EIA test for C. difficile common antigen, glutamate dehydrogenase (GDH), followed by a toxin assay for GDH-positive specimens. Polymerase chain reaction (PCR) detection of C. difficile is now available and may ultimately prove to be the most sensitive and specific test for CDI. To improve diagnostic accuracy of any of these tests, only non-formed stool should be submitted for testing. Importantly, submitting multiple fecal specimens for testing only adds to the cost of testing without improving the diagnostic yield.

A vital component of successful CDI treatment is discontinuation of inciting antibiotics whenever possible. The first line therapy for mild to moderate CDI is metronidazole (500 mg 3 times daily for 10-14 days). For severe CDI, oral vancomycin (125 mg 4 times daily for 10-14 days) is the preferred agent. With severe CDI complicated by ileus, increased doses of vancomycin (up to 500 mg 4 times daily), Intravenous (IV) metronidazole, and vancomycin enemas can be considered. For recurrent CDI, re-treatment with either metronidazole or vancomycin is recommended, but for repeated recurrences, vancomycin with a tapering or pulse dose schedule can be effective. Other therapies such as IV immunoglobulin, oral vancomycin followed by rifaximin, and nitazoxinide are not well studied. Probiotics, Saccharomyces boulardii, and fecal transplantation have been used for recurrent CDI but cannot be recommended for use in transplant patients due to the potential infection hazards of these therapies.

Fidaxomicin, a macrolide antibiotic with narrow activity specifically for C. difficle, represents a new therapeutic option for CDI. In clinical studies, fidoxamicin had CDI cure rates comparable to vancomycin, and less recurrences of CDI occurred with fidaxomicin (15% v. 25%), but recurrence rates were similar for both drugs for infections with strain BI/NAP1/027. Immunotherapeutics, such as monoclonal antibody directed against toxin B, are in development and offer a promising new avenue for the treatment of CDI.

Prevention is the best weapon against CDI. C. difficile is spread by direct contact with patients with CDI, healthcare workers that carry C. difficile on their hands, or a contaminated environment. Efforts to eliminate transmission of C. difficile in the hospital include meticulous hand washing, contact precautions such as the use of glove and gowns, and disinfection of the environment with hypochlorite. Finally, the most easily correctable risk factor for CDI in the transplant population is antibiotic use. As a transplant community, we can significantly reduce the risk of CDI in our patients by reducing the frequency and duration of antibiotic courses in our patients.

Disclosure Statement: The author has no conflicts of interest to disclose.